MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL ORBIT GALAXY G2 MICROCOIL DELIVERY SYSTEM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL ORBIT GALAXY G2 MICROCOIL DELIVERY SYSTEM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 641CX0304
Medical Device Problem Codes Difficult To Position (1467); Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/24/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device was returned for analysis; however, the analysis has not been completed.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
As reported by a healthcare professional, a g2 complex xtrasoft coil (641cx0304/c25122) did not fit in the internal carotid artery aneurysm at the first push, and when pulling the coil into the sl10 microcatheter, the coil stretched.The coil was still attached to the delivery system when removed.A continuous flush had been maintained through the excelsior sl 10, 0.0165" microcatheter and there was no resistance between the microcatheter and coil.The microcatheter did not appear damaged.No additional intervention was required.Unfortunately, the physician had left the hospital where the event occurred.For this reason, it was difficult to gather further information.It was unknown if the event resulted in patient injury or clinically significant delay in the procedure.It was also unknown if the microcatheter had been repositioned over the coil while the coil was deployed or partially deployed out of the distal end of the microcatheter, or if a one to one relationship between the coil and delivery tube was verified with fluoro prior to repositioning.It was also unknown if coil entanglement was suspected to contribute to the event.It was reported that the device would be returned for analysis.
 
Additional Manufacturer Narrative
Conclusion: as reported by a healthcare professional, a g2 complex xtrasoft coil (641cx0304/c25122) did not fit in the internal carotid artery aneurysm at the first push, and when pulling the coil into the sl10 microcatheter, the coil stretched.The coil was still attached to the delivery system when removed.A continuous flush had been maintained through the excelsior sl 10, 0.0165¿ microcatheter and there was no resistance between the microcatheter and coil.The microcatheter did not appear damaged.No additional intervention was required.Unfortunately the physician had left the hospital where the event occurred.For this reason, it was difficult to gather further information.It was unknown if the event resulted in patient injury or clinically significant delay in the procedure.It was also unknown if the microcatheter had been repositioned over the coil while the coil was deployed or partially deployed out of the distal end of the microcatheter, or if a one to one relationship between the coil and delivery tube was verified with fluoro prior to repositioning.It was also unknown if coil entanglement was suspected to contribute to the event.It was reported that the device would be returned for analysis.The device was returned for analysis.The sl-10 microcatheter and the rotating hemostatic valve (rhv) were not returned.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.As viewed into the returned packaging, unreported severing of the coil was found.A portion of the stretched coil was found in between the melted portion of the bubble wrap used to return the product.It has been previously reported that it is not correct to place the returned device inside bubble wrap and melt the plastic together as in this case which may have produced further damage by severing the coil, therefore due to product mishandling for return shipment, additional product damage may have occurred after the procedure which may have severed the coil and produced further coil stretching.The remainder of the severed and stretched coil was found to have been entangled in the device positioning unit (dpu) and the sheath.The proximal stretched section of the coil was severed by external force via ductile fracture as no material defects were found.No manufacturing defects were found.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The coil stretching was confirmed.Due to the non-return of the sl-10 microcatheter, the mishandling of the coil after the procedure which caused further coil damage and the unreported coil severing to occur, and without further evidence, the root cause of how and when the coil was stretched cannot be determined.However, it is highly possible, since it was stated the coil stretched during pull back into the microcatheter, the coil may have become temporarily entangled on the coils already dwelling inside the aneurysm (if previously placed), on itself, or on the distal tip of the microcatheter.If this occurred then for optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿caution: if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.Gently remove and discard the microcoil system.Caution: if the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the catheter at or slightly inside the ostium of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.¿ in addition without the return of the sl-10 microcatheter and the rhv used in the procedure, it cannot be determined if these components contributed to the complaint event.Possible contributing factors to the coils positioning difficulty may have been the patient¿s anatomy, the coils already dwelling inside the target site (if previously placed) or encountered interference on itself during advancement into the target site.Since there was no evidence that the coil damage or positioning difficulty were related to a manufacturing issue, no corrective actions will be taken at this time.

Brand Name
ORBIT GALAXY G2 MICROCOIL DELIVERY SYSTEM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6057629
Report Number2954740-2016-00257
Device Sequence Number76064
Product Code HCG
UDI-Device Identifier10878528008924
UDI-Public(01)10878528008924(17)190209(10)C25122
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K120686
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 10/04/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/09/2019
Device Catalogue Number641CX0304
Device Lot NumberC25122
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/04/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/26/2016
Supplement Report FDA Received Date11/08/2016
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
EXCELSIOR SL 10, 0.0165¿ MICROCATHETER
Patient Age53 YR